Kansas, 2019

Flash Flood and Hail in Kansas, August 26 to 27, 2019

August 26 to 27, 2019 · NWS SGF · 7 events in 1 county or zone

A storm complex interacted with a very unstable airmass over southeast Kansas. This produced severe storms with widespread winds over 60 mph over southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A storm complex interacted with a very unstable airmass over southeast Kansas. This produced severe storms with widespread winds over 60 mph over southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 26, 5:55 PM CST, 53 minutes earlier.

Area forecast discussion, Aug 26, 5:55 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
655 PM CDT Mon Aug 26 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 326 PM CDT Mon Aug 26 2019

Very complex and challenging forecast given the current storms
moving through southern Missouri at this time with model guidance
remaining very poor today. An outflow boundary currently resides
from Chanute, KS to Joplin to Cassville, MO with a stabilized
airmass occuring north of that line. The atmosphere along and
southwest of that line was very unstable with ML capes around 4000
j/kg. Satellite imagery showed that the outflow boundary was
slowing down its southwest extent and beginning to intersect with
a frontal boundary west of Chanute.

Thunderstorms will continue for the next few hours across southern
Missouri before exiting the south and east. The big question for
the remainder of the evening and night is with the activity that
will get going later on (after 7pm) across southeast Kansas and
northeast Oklahoma as shortwave energy moves in. This activity
will likely develop and move east, likely remaining the strongest
near and south of the outflow boundary/recovering airmass region.
Large hail to the size of golf balls will still be possible,
however this looks to be confined to extreme southeast Kansas and
far southwest Missouri, locations further northeast will likely
see smaller hail sizes. As far as winds go, damaging winds in
excess of 60-70mph will be possible even a little further north of
the outflow boundary. Cant rule out an isolated tornado,
especially if any cells have boundary interaction.

Timing/Locations: Storms will likely regenerate to our west after
7pm and move into southeast Kansas by 7-9pm with storms moving
through southern Missouri, mainly along and south of a Ft Scott
Kansas, to Bolivar, Mo to Eminence, Mo line. in the 9pm-1am
timeframe. Locations further north of this line may see very
little additional convection or severe potential.

Conditions on Tuesday look much calmer and quieter with highs in
the upper 70s to near 80 with northerly flow at 850mb.

.LONG TERM...(Tuesday Night through Monday)
Issued at 326 PM CDT Mon Aug 26 2019

Surface high pressure will slide over head mid week, providing
cooler and drier conditions across the area. Zonal flow returns
by the end of the week into the weekend with precip chances
increasing across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 639 PM CDT Mon Aug 26 2019

The Ozarks had a storm system move through earlier today. Behind
the earlier system flight conditions improved to VFR with only
some high cirrus clouds over the area. A cold front will move
through the region this evening and into the early morning hours.
Along the front showers and storms will bring MVFR to IFR
ceilings and visibilities with heavy rainfall. Winds will s=shift
from southerly to northerly behind the front with low IFR stratus
lingering across the region through early Tuesday afternoon. Skies
will then clear from west to east by the afternoon and into
Tuesday evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Hatch
Hazardous weather outlook, Aug 26, 3:40 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
440 PM CDT Mon Aug 26 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
440 PM CDT Mon Aug 26 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Additional strong to severe storms will develop later this
evening across southeast Kansas as a front moves in. Large hail
to the size of golf balls, damaging winds in excess of 70 mph, and
a few tornadoes are possible as these storms develop and move into
the area. The greatest risk for severe weather will occur
southwest of a Nevada to Springfield to Branson line however some
severe storms are still possible north of this line. Expected
timing for this additional round of severe thunderstorms is
between 6pm this evening and 1am tonight from west to east across
the area. Although storms will move through quickly, very heavy
rainfall rates are possible that may lead to localized flash
flooding.

Heat index values will remain near 100 degrees over western
Missouri and extreme southeast Kansas this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Shower and thunderstorm chances increase by late week and the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next six hours for
locations along and south of a Nevada to Springfield to Branson
line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, Aug 26, 4:39 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 ENE REEDS SPRING      36.77N 93.34W
08/26/2019                   STONE              MO   EMERGENCY MNGR

            A POWER LINE AND MULTIPLE TREES DOWN ON
            KEYSTONE ROAD NEAR HIGHWAY 160. TIME
            ESTIMATED FROM RADAR.

&&

CKR
Local storm report, Aug 26, 4:54 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             WAYNESVILLE             37.83N 92.20W
08/26/2019  E0.70 INCH       PULASKI            MO   PUBLIC

            DIME SIZE HAIL IN WAYNESVILLE.

&&

CKR
Local storm report, Aug 26, 5:49 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 NNW BILLINGS          37.11N 93.58W
08/26/2019                   GREENE             MO   PUBLIC

            DELAYED REPORT OF SEVERAL TREES UPROOTED
            NORTHWEST OF BILLINGS. TIME ESTIMATED FROM
            RADAR.

&&

KP
Local storm report, Aug 26, 5:53 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             WAYNESVILLE             37.83N 92.20W
08/26/2019  E0.70 INCH       PULASKI            MO   PUBLIC

            DIME SIZE HAIL IN WAYNESVILLE.

0218 PM     TSTM WND DMG     2 E GREENFIELD          37.42N 93.80W
08/26/2019                   DADE               MO   PUBLIC

            PICTURE OF A TREE DOWNED ONTO A DRIVEWAY
            EAST OF GREENFIELD. TIME ESTIMATED FROM
            RADAR.

0220 PM     TSTM WND DMG     2 E SAINT ROBERT        37.83N 92.14W
08/26/2019                   PULASKI            MO   PUBLIC

            DOWNED TREES AND DAMAGE TO A ROOF IN ST.
            ROBERT. NUMEROUS POWER OUTAGES. TIME
            ESTIMATED FROM RADAR.

0222 PM     TSTM WND GST     2 NNE FORT LEONARD WOOD 37.74N 92.14W
08/26/2019  M53 MPH          PULASKI            MO   AWOS

            FORT LEONARD WOOD AIRPORT.

0225 PM     TSTM WND GST     1 NW CROCKER            37.97N 92.27W
08/26/2019  M60 MPH          PULASKI            MO   PUBLIC

            LARGE LIMB DOWN IN BACK YARD.

0225 PM     TSTM WND DMG     EVERTON                 37.34N 93.71W
08/26/2019                   DADE               MO   PUBLIC

            MULTIPLE TREES DOWN AND LEANING POWER LINES.
            THE BACK OF AN OUTBUILDING WAS ALSO BLOWN
            OUT. DAMAGE IS LAYING IN THE SAME DIRECTION.
            TIME ESTIMATED FROM RADAR.

0229 PM     TSTM WND DMG     5 NE FORT LEONARD WOOD  37.77N 92.11W
08/26/2019                   PULASKI            MO   PUBLIC

            1 INCH TREE LIMBS BROKEN; SHINGLES BLOWN
            OFF.

0230 PM     TSTM WND DMG     3 WSW SWEDEBORG         37.90N 92.38W
08/26/2019                   PULASKI            MO   PUBLIC

            TREES WERE DOWN BLOCKING HIGHWAY 133 BETWEEN
            SWEDEBORG AND RICHLAND IN NORTHERN PULASKI
            COUNTY, MO.

0230 PM     TSTM WND GST     1 NNW VICHY             38.13N 91.77W
08/26/2019  M54 MPH          MARIES             MO   ASOS

            FROM THE ASOS AT VICHY/ROLLA AIRPORT. SQUALL
            REPORTED.

0234 PM     TSTM WND DMG     ROLLA                   37.95N 91.77W
08/26/2019                   PHELPS             MO   LAW ENFORCEMENT

            TREE ON RESIDENCE IN ROLLA ON FAULKNER. NO
            INJURIES REPORTED. TREES ALSO DOWN IN AREA
            OF PHELPS HEALTH HOSPITAL IN ROLLA. TIME
            BASED ON RADAR.

0234 PM     TSTM WND GST     EVERTON                 37.34N 93.70W
08/26/2019  E50 MPH          DADE               MO   EMERGENCY MNGR

            40-50 MPH, SMALL LIMBS DOWN SOUTH OF
            EVERTON.

0238 PM     TSTM WND GST     4 SSW ASH GROVE         37.27N 93.63W
08/26/2019  E60 MPH          LAWRENCE           MO   PUBLIC

            5 MILES NORTH OF HALLTOWN NE LAWRENCE COUNTY
            WIND SPEED ESTIMATED 60 MILES PER HOUR. 1 TO
            2 INCH BRANCHES DOWN.

0245 PM     TSTM WND DMG     MILLER                  37.22N 93.84W
08/26/2019                   LAWRENCE           MO   PUBLIC

            TREE DOWN MILLER MO AROUND 2:45 PM.

0252 PM     TSTM WND DMG     1 NW AURORA             36.98N 93.73W
08/26/2019                   LAWRENCE           MO   PUBLIC

            PICTURES OF MULTIPLE TREES DOWNED OFF OF
            HIGH STREET AND ELLIOT AVE IN NORTHERN
            AURORA.

0255 PM     HAIL             BILLINGS                37.07N 93.55W
08/26/2019  E1.00 INCH       CHRISTIAN          MO   STORM CHASER

            ALSO LIMBS BLOWN DOWN.

0256 PM     TSTM WND DMG     2 W HALLTOWN            37.19N 93.66W
08/26/2019                   LAWRENCE           MO   NWS EMPLOYEE

            NUMEROUS TREES BROKEN, UPROOTED AND SNAPPED
            IN HALF OFF OF HIGHWAY 96 NEAR THE
            INTERSTATE 44 EXIT IN HALLTOWN. TIME
            ESTIMATED FROM RADAR.

0300 PM     TSTM WND DMG     1 SSW HALLTOWN          37.18N 93.63W
08/26/2019                   LAWRENCE           MO   PUBLIC

            TREE DOWN AND ROOF DAMAGE.

0300 PM     TSTM WND DMG     3 NNW BILLINGS          37.11N 93.58W
08/26/2019                   GREENE             MO   PUBLIC

            DELAYED REPORT OF SEVERAL TREES UPROOTED
            NORTHWEST OF BILLINGS. TIME ESTIMATED FROM
            RADAR.

0309 PM     HAIL             REPUBLIC                37.12N 93.48W
08/26/2019  U0.50 INCH       GREENE             MO   PUBLIC

            HALF-INCH (0.50 IN.).

0320 PM     TSTM WND DMG     4 SSE BOAZ              36.96N 93.38W
08/26/2019                   STONE              MO   NWS EMPLOYEE

            JUST LOST A LIMB OUT OF A POST OAK TREE IN
            MY FRONT YARD. PROBABLY 3 TO 4 INCHES IN
            WIDTH. RAIN IS SIDEWAYS.

0340 PM     TSTM WND DMG     3 SSE PONCE DE LEON     36.83N 93.34W
08/26/2019                   CHRISTIAN          MO   EMERGENCY MNGR

            HEAVY DAMAGE TO SEVERAL METAL OUTBUILDINGS
            NEAR HIGHWAY 160. TIME ESTIMATED FROM RADAR.

0343 PM     TSTM WND DMG     4 SW CHESTNUTRIDGE      36.81N 93.31W
08/26/2019                   STONE              MO   EMERGENCY MNGR

            MULTIPLE TREES AND 2 POWERLINES DOWNED OFF
            OF RENO SPRINGS ROAD. TIME ESTIMATED FROM
            RADAR.

0345 PM     TSTM WND DMG     2 ENE REEDS SPRING      36.77N 93.34W
08/26/2019                   STONE              MO   EMERGENCY MNGR

            A POWER LINE AND MULTIPLE TREES DOWN ON
            KEYSTONE ROAD NEAR HIGHWAY 160. TIME
            ESTIMATED FROM RADAR.

0410 PM     HAIL             FORSYTH                 36.68N 93.11W
08/26/2019  E0.50 INCH       TANEY              MO   PUBLIC

            HALF INCH HAIL REPORT IN FORSYTH. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Aug 26, 6:15 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     5 E REEDS SPRING        36.74N 93.29W
08/26/2019                   TANEY              MO   PUBLIC

            PUBLIC REPORT RELAYED BY MEDIA PARTNER OF A
            TREE INTO A HOME NEAR BRANSON OFF HIGHWAY
            160 AND HIGHWAY 248.

&&

KP
Special weather statement, Aug 26, 6:47 PM CST, 1 minute before
Special Weather Statement
National Weather Service Springfield MO
747 PM CDT Mon Aug 26 2019

MOZ079>081-270130-
Dallas MO-Polk MO-Laclede MO-
747 PM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS...NORTHWESTERN
LACLEDE AND EAST CENTRAL POLK COUNTIES UNTIL 830 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bennett Spring State Park...      Buffalo...
Halfway...                        Bennett Springs...
Louisburg...                      Windyville...
Plad...                           Goodson...
Long Lane...                      Pumpkin Center...

This includes Interstate 44 between mile markers 122 and 123.

LAT...LON 3757 9321 3771 9327 3788 9278 3762 9268
TIME...MOT...LOC 0047Z 254DEG 28KT 3765 9315

Rothstein

The radar

The Springfield radar (KSGF), 127 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cherokee

When
August 26, 6:48 PM CST
Where
Cherokee County, 0.69 mi S of Turck
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.260, -94.830

Quarter size hail was reported just north of Columbus.

Thunderstorm Wind, Cherokee

When
August 26, 7:10 PM CST
Where
Cherokee County, 3.58 mi WSW of Columbus to 3.1 mi WSW of Columbus
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.150, -94.890

A National Weather Service storm survey found evidence of 75 mph straight line winds causing some tree damage and minor structure damage west southwest of Columbus.

Hail, Cherokee

When
August 26, 7:17 PM CST
Where
Cherokee County, 2.31 mi WNW of Crestline
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.180, -94.740

Half dollar sized hail was reported by law enforcement.

Thunderstorm Wind, Cherokee

When
August 26, 7:30 PM CST
Where
Cherokee County, 2.15 mi NW of Neutral
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.120, -94.830

Winds gusting to 60 MPH were reported by law enforcement.

Hail, Cherokee

When
August 26, 7:38 PM CST
Where
Cherokee County, Riverton
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -94.700

Quarter sized hail was reported.

Hail, Cherokee

When
August 26, 7:48 PM CST
Where
Cherokee County, 0.88 mi SW of Riverton
Measured
1.75 in hail
Reported by
Public
Coordinates
37.070, -94.710

Golf ball sized hail was reported near Riverton. The report was relayed via social media.

Flash Flood, Cherokee

When
August 26, 8:17 PM CST to August 27, 1:00 AM CST
Where
Cherokee County, Baxter Spgs to 1.35 mi E of Baxter Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
37.020, -94.730

Report of flooding was received via MPing across portions of eastern Baxter Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849965, 849970, 849966, 849971, 849967, 849968, 849969.